Regulatory Focus™ > News Articles > OTC Topical Pain Relievers Can Cause Dangerous Reactions, Say Regulators

OTC Topical Pain Relievers Can Cause Dangerous Reactions, Say Regulators

Posted 14 September 2012 | By Alexander Gaffney, RAC 

Regulators with the US Food and Drug Administration (FDA) have sent out a warning to consumers indicating that over-the-counter topical pain relievers such as BENGAY and Icy Hot have in some cases led to dangerous skin reactions.

After receiving numerous reports of consumers suffering mild to severe chemical burns from products containing menthol, methyl salicylate or capsaicin, FDA said it had combed its adverse event reporting databases and found 43 cases in which a patient had received burns after using the product. Some of these burns required hospitalization, FDA said, and some patients received burns after just a single use.

Though menthol was most strongly associated with the majority of reactions, FDA said both methyl salicylate and capsaicin were also associated with reactions, though fewer in number.

Regulators cautioned consumers not to use the products on damaged skin, wounds, irritated skin, or mucous membranes, and urged healthcare practitioners to be vigilant.

Products approved for over-the-counter use are generally regarded as safe for consumers to use without a doctor's supervision, though some products have received additional warnings since being made available to millions of consumers and used in ways that their manufacturers do not always intend. Products containing ibuprofen, for instance, have been subject to warnings in recent years regarding liver toxicity in patients who take the OTC painkiller in higher doses or for longer periods of time than recommended.


Regulatory Focus newsletters

All the biggest regulatory news and happenings.

Subscribe